West Virginia, 2011

Damaging Wind in West Virginia, June 10, 2011

June 10, 2011 · NWS RNK · 1 event in 1 county or zone

Isolated storms developed during the afternoon heating of the day. One of these storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated storms developed during the afternoon heating of the day. One of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 9:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 10, 9:37 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 AM EDT FRI JUN 10 2011

.SYNOPSIS...
A COLD FRONT EXTENDS FROM NEW ENGLAND THROUGH THE OHIO VALLEY.
THIS FRONT WILL DRIFT SLOWLY SOUTH AND THROUGH THE MID ATLANTIC
REGION BY SUNDAY. A MORE COMFORTABLE AREA OF HIGH PRESSURE
RECLAIMS THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VISIBLE SATELLITE SHOWS THAT DEBRIS MID AND HIGH CLOUDS IN THE
PIEDMONT ARE DISSIPATING AS FORECAST...AND THE REST OF THE CWA HAS
FULL SUN. MORNING SOUNDINGS INDICATE THAT HIGHS TODAY WILL BE IN
THE MID AND UPPER 80S...POSSIBLY 90 DEGREES...IN THE MTNS...AND
LOWER 90S IN THE PIEDMONT...POSSIBLY NEAR 95 DEGREES. WILL MAKE
SOME MINOR UPWARD ADJUSTMENT TO HIGHS TODAY. ONLY RECORD HIGHS
THREATENED WILL BE BLUEFIELD AND BLACKSBURG...BUT ARE NOT LIKELY.
RECORD HIGHS FOR TODAY ARE LISTED BELOW IN A CLIMATE SECTION.
SOUNDINGS ALSO INDICATE THAT WE ARE A LITTLE MORE MOIST THAN
YESTERDAY...WITH PWATS AROUND 1.4 INCHES OR 130 PCT OF NORMAL.
MODIFIED SOUNDINGS EASILY PRODUCE A MIXED LAYER CAP OF AROUND 2000
J/KG WITH NO CAP. ISOLATED TO SCATTERED TSTMS SHOULD
DEVELOP...PROBLEM IS DETERMINING WHERE THEY WILL GET STARTED WITH
NO OBVIOUS BOUNDARIES OF UPPER LEVEL FORCING. WITH A NE TO EAST
LOW LEVEL WIND THIS MORNING...VEERING MORE TO THE
SOUTHEAST...THINK THAT STORMS WILL DEVELOP ALONG THE BLUE RIDGE
AND EASTERN SLOPES OF HIGHER ELEVATIONS...THEN STORM MOVEMENT WILL
BE SLOW AND ERRATIC WITH NEW DEVELOPMENT FROM OUTFLOW BOUNDARIES-
SIMILAR TO YESTERDAY. CURRENT FCST GRIDS HAVE THIS PATTERN ALREADY
THERE...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO POPS. WITH THE HIGH
INSTABILITY/LOW SHEAR ENVIRONMENT...ISOLATED STORMS WILL LIKELY
PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...WITH THE SLOW
MOVEMENT...VERY HEAVY DOWNPOURS OF UP TO 3 INCHES IN LESS THAN AN
HOUR MAY CAUSE LOCALIZED FLOOD PROBLEMS.

PREVIOUS DISCUSSION...
CLUSTER OF SHRA/TSRA DEVELOPED VCNTY OF LYNCHBURG-ROCKY MOUNT VA
CORRIDOR AFTER 2AM IN RESPONSE TO OUTFLOW BOUNDARY THAT CUT FREE
OF LAST EVENINGS MCS OVER NRN WV/VA. THIS SHOWER ACTIVITY DRIFTED
SOUTHEAST THROUGH SOUTHSIDE VA AND HAS NOW DISSIPATED VCNTY OF
DANVILLE. RADAR INDICATED THAT SOME SMALL HAIL ACCOMPANIED SOME OF
THE STRONGER STORMS...POSSIBLY AS LARGE AS A MARBLE...60 DBZ CORES
TESTING 20KFT ATTMS.

FOR TODAY...IN SPITE OF THE OVERNIGHT SHOWER ACTIVITY ACROSS
SOUTHSIDE VA...THINK WE HEAT UP ACROSS THE CWA...CLOUDS
DISSIPATING MID MORNING. SHOULD TEST 90 DEG F ALONG AND EAST OF
THE BLUE RIDGE...BUT NOTHING LIKE WE HAD THURSDAY. THE UPPER RIDGE
IS BREAKING DOWN...AND THICKNESSES SHOULD BE TRENDING DOWN.
AFTERNOON DEEP CONVECTION LIKELY TO FORM ALONG REMNANT OUTFLOW
FROM THIS MORNINGS DEEP CONVECTION...AND SINCE THIS FEATURE LIKELY
TO REMAIN OVER THE CWA LOOK FOR GREATER SHOWER COVERAGE
TODAY...WITH POTENTIAL FOR AREAS THAT HAVE NOT SEEN PRECIP TO
PARTAKE IN A LITTLE ACTION TODAY. ENTERTAINED HIGH CHC POPS ALL
AREAS TODAY...TENDING A BIT HIGHER OVER THE SOUTHERN CWA WHERE THE
OUTFLOW WILL LIKELY RESIDE BY THIS AFTERNOON.

LOOKING UPSTREAM...A COLD FRONT IS STILL NORTH OF THE
REGION...EXTENDING FROM NEW ENGLAND INTO TO THE OHIO VALLEY.
SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THIS FEATURE AGAIN
TODAY...AND ANY MCS THAT GETS GOING UPSTREAM LIKELY TO PUT US IN
THE CROSS HAIRS FOR THIS EVENING OR TONIGHT. BOTTOM LINE...WILL
LIKELY HAVE TO DEAL WITH SOMETHING WITHIN RADAR RANGE THROUGH THE
24 HOUR PERIOD.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL TRACK ACROSS THE AREA SATURDAY AND SUNDAY.
WHILE THE AREA REMAINS IN THE WARM SECTOR SATURDAY THROUGH EARLY
SUNDAY AFTERNOON...CONVECTION ACTIVITY WILL BE ON- GOING. THE
STRONGER STORMS WILL OCCUR WITH PREFRONTAL ENERGY SATURDAY
AFTERNOON AND EVENING. THE FRONT WILL ALSO BRING SOME STRONG
STORMS EAST OF THE BLUE RIDGE SUNDAY BUT THE AREAL COVERAGE WILL
BE LIMITED BY A DOWNSLOPING WEST WIND.

STEEP LAPSE RATES AND ABUNDANT MOISTURE WILL BRING HEAVY DOWNPOURS
SATURDAY AFTERNOON AND EVENING. ROTATION WITH ORGANIZED STORMS WILL
PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE DAMAGING STRAIGHT LINES
WINDS. SPC HAS THE AREA IN A SLIGHT RISK FOR SATURDAY. STORMS WILL
TRACK FROM THE SOUTHWEST TO THE NORTHEAST AT A PACE OF 20-30 MPH.

85H TEMPERATURES STILL QUITE WARM SATURDAY AND IF CONVECTION COULD
HOLD OFF UNTIL EARLY AFTERNOON...UPPER 80S TO LOWER 90S POSSIBLE.
DESPITE THE COLD FRONT COMING ACROSS THE AREA SUNDAY...A WARM
START...WEST DOWNSLOPING WINDS AND INCREASING SUNSHINE WILL KEEP
TEMPERATURES ABOVE NORMAL. SOUTHSIDE COULD SEE ONE MORE 90F DAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LOW LEVEL WINDS BECOME NORTH THEN EAST BEHIND THE COLD FRONT ON
MONDAY AND TUESDAY. THIS WILL BRING DRIER AND SLIGHTLY COOLER AIR
INTO THE FORECAST AREA. HAVE KEPT THE FORECAST FOR MONDAY AND
TUESDAY DRY.

SURFACE LOW PRESSURE SLOWLY APPROACHING THE REGION FROM THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY WILL BRING THE CHANCE
FOR PRECIPITATION BACK INTO THE MID ATLANTIC REGION ON WEDNESDAY
AND THURSDAY. STAYED CLOSE TO BIAS CORRECTED HPC GUIDANCE SUNDAY
NIGHT THROUGH THURSDAY.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WHICH HAS BEEN CENTERED OVERHEAD WILL WEAKEN
TODAY...WINDS ALOFT BECOMING MORE ZONAL...FEATURING WEST TO EAST
MOVING CLOUD ELEMENTS FOR THE WEEKEND. WITH LOSS OF
SUBSIDENCE...EXPECT AN INCREASE IN COVERAGE OF DIURNAL SHOWER AND
THUNDERSTORM ACTIVITY. NOT CONFIDENT THAT DEEP CONVECTION WILL
REMAIN DIURNAL. A SURFACE FRONT WILL BE DROPPING SOUTH AND THROUGH
THE REGION BY SUNDAY...THIS FEATURE ALSO PROVIDING A CHANCE THAT
SHOWER ACTIVITY COULD OCCUR OUTSIDE OF THE NORMAL DIURNAL CYCLE.

WITH WESTERLY FLOW INCREASING ALOFT GREATEST CONFIDENCE FOR
FORMATION OF LOCAL TSTM ACTIVITY WILL BE OVER THE MTNS DURING THE
EARLY AND MID AFTERNOON PERIODS...THEN DRIFTING EAST INTO THE
FOOTHILLS AND PIEDMONT DURING THE LATE AFTERNOON AND EVENING.
LOCAL MVFR/POSSIBLY IFR CONDITIONS WILL BE ASSOCIATED WITH THIS
THUNDERSTORM ACTIVITY. FOR THE OVERNIGHT PERIODS...LIGHT FOG
LIKELY...ESPECIALLY IN THE MOUNTAIN AND RIVER VALLEYS.

THE WEAK COOL FRONT THAT COMES THROUGH ON SUNDAY SHOULD TURN THE
WIND FLOW MORE NORTHERLY FOR MONDAY ALONG WITH SOME DRYING. AS
SUCH...SHOULD SEE A LULL IN SHRA/TSTM ACTIVITY FOR MONDAY AND
TUESDAY.

&&

.CLIMATE...
RECORD HIGHS FOR TODAY...JUNE 10

ROANOKE     96 IN 1914
LYNCHBURG   98 IN 1914
DANVILLE    99 IN 1963
BLUEFIELD   89 IN 1999
BLACKSBURG  90 IN 1999

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...PM
CLIMATE...
Hazardous weather outlook, Jun 10, 4:53 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT FRI JUN 10 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
553 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG STORMS ARE POSSIBLE TODAY. ISOLATED SEVERE WEATHER MAY
OCCUR THIS AFTERNOON AND EVENING. SLOW MOVING STORMS MAY RESULT IN
POOR DRAINAGE FLOODING

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A GREATER COVERAGE OF STORMS IS ANTICIPATED SATURDAY WITH STRONG
TO SEVERE STORMS POSSIBLE...ESPECIALLY SATURDAY AFTERNOON AND
EVENING. WATER PROBLEMS MAY DEVELOP IF STORMS TRAIN OVER THE
SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON.

In the hours before

Local storm report, Jun 10, 9:37 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     2 NW RAINES CORNER      37.53N 80.64W
06/09/2011                   MONROE             WV   911 CALL CENTER

            LARGE TREE DOWN ON STATE ROUTE 122 NEAR ROCK CAMP.

&&

CHENARD
Local storm report, Jun 10, 9:52 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 SSE BRADSHAW          37.29N 80.23W
06/09/2011                   ROANOKE            VA   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN AT 8538 BRADSHAW ROAD

&&

WERT
Local storm report, Jun 10, 10:31 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 E LINDSIDE            37.45N 80.64W
06/09/2011                   MONROE             WV   POST OFFICE

            COUPLE LARGE TREES DOWN ON MOUNTAIN PROPERTY RELAYED FROM
            POST OFFICE.

&&

CHENARD
Local storm report, Jun 10, 10:33 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 NW DANVILLE CITY      36.66N 79.53W
06/09/2011  E0.50 INCH       PITTSYLVANIA       VA   PUBLIC

            AT SHARON

&&

TW
Local storm report, Jun 10, 10:36 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSW CALLANDS          36.78N 79.60W
06/09/2011                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES DOWN AT HOLLYS MILL.

&&

TW
Special weather statement, Jun 10, 11:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT FRI JUN 10 2011

VAZ011-WVZ042>045-101800-
GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
1258 PM EDT FRI JUN 10 2011

...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT
GILES...GREENBRIER...MERCER...MONROE AND SUMMERS COUNTIES...

AT 1251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RUPERT...MOVING NORTHEAST AT 10 MPH. OTHER HEAVIER SHOWERS AND
ISOLATED STORMS WERE JUST EAST OF TROUT...OR NEAR RENICK AND IN
BETWEEN PRINCETON AND PIPESTEM.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THE STORMS.

THESE SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND PUSH SLOWLY
EAST OR NORTHEAST ACROSS PARTS OF SOUTHEAST WEST
VIRGINIA...PRIMARILY THE GREENBRIER VALLEY WHERE THE STRONGER STORMS
ARE EXPECTED THROUGH 2 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3815 8035 3811 8035 3805 8026 3804 8016
      3806 8008 3803 7998 3722 8095 3727 8101
      3730 8099 3727 8114 3728 8121 3818 8044

JH

The radar

The Roanoke radar (KFCX), 100 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 10, 12:30 PM EST
Where
Greenbrier County, 0.37 mi W of Frankford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
37.919, -80.387

Thunderstorm winds blew trees down on power lines and across Livesay Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323849.